Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 21, NWS Mobile, AL

April 25, 2003Washington County, Alabama

NWS Mobile, AL issued this tornado warning at Apr 25, 2003, 6:10 PM CDT for Washington County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 6:10 PM CDT (23:10 UTC)
Expired
Apr 25, 2003, 6:45 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Washington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 5:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WFUS54 KMOB 252310
TORMOB
ALC129-252345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
610 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES EAST OF SEABOARD...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  TOPTON BY 615 PM CDT
  HAWTHORN BY 620 PM CDT
  MCINTOSH...SUNFLOWER BY 625 PM CDT
  TOINETTE BY 630 PM CDT

IF YOU ARE IN THE PATH OF A TORNADO...ABANDON VEHICLES AND TRAILER
HOMES AND SEEK A REINFORCED SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3144 8826 3126 8830 3119 8795 3140 8795

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 12:37 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 25, 12:37 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1237 PM CDT FRI APR 25 2003

THE LATEST SURFACE ANALYSIS SHOWS THE APPROACHING WEAK FRONT OVER
MISSISSIPPI AND CENTRAL LOUISIANA AND IS EXPECTED TO MOVE THROUGH
THE FORECAST AREA BY LATE TONIGHT.  A LOBE OF ENERGY ROTATING AROUND
THE BASE OF THE 500 MB LOW AND LOW LEVEL SOUTHWEST WINDS WILL RESULT
IN MILD DEEP LAYER LIFT JUST AHEAD OF THE APPROACHING FRONT.  MODEL
SOUNDINGS ARE SHOWING A DECENT 750 MB CAP...BUT THIS WILL ERODE
QUICKLY TODAY ALONG AS 850 MB MOISTURE SLUG UPSTREAM IS USHERED INTO
THE AREA AND LOW LEVEL TEMPERATURES WARM UNDER MOSTLY SUNNY/PARTLY
CLOUDY SKIES.  THE CAP IS WEAKER OVER THE NORTHERN PORTION OF THE
FORECAST AREA...AND THIS IS ALSO WHERE THE BETTER DYNAMICS AND DEEP
LAYER LIFT WILL BE LOCATED.  ANY STORMS THAT DO DEVELOP THIS
AFTERNOON OVER THE AREA WILL ENTRAIN THE DRY MID LEVEL AIR AND
DOWNDRAFTS WILL ALSO ACCELERATE IN THE SUBCLOUD LAYER AS THEY
ENTRAIN THE RELATIVELY DRY SUBCLOUD AIR.  WITH THE GENERALLY
UNIDIRECTIONAL LOW LEVEL WIND FLOW AND CAPES ATTAINING AT LEAST
3600...THIS INDICATES MAINLY A PULSE STORM ENVIRONMENT CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING DOWNBURSTS...ALTHOUGH ONE STORM
NORTH OF THE AREA HAS MANAGED TO TAP SUFFICIENT LOW LEVEL SHEAR TO
PRODUCE A BRIEF TOUCHDOWN.  THE BIG QUESTION IS WHETHER OR NOT THE
WEAK LOW LEVEL TROF ASSOCIATED WITH THE MID LEVEL SHORTWAVE ENERGY
WILL BE SUFFICIENT TO MUCH CONVECTION OVER THE AREA...BUT THE
NORTHERN PORTION LOOKS LIKE THE BEST BET FOR ACTIVITY.  WILL NEED TO
ADD MENTION OF POSSIBLE SEVERE STORMS TO THE EASTERN SECTIONS THIS
EVENING GIVEN TIMING OF SHORTWAVE.  DRY AND BENIGN WEATHER FOLLOWS
AFTER TONIGHT AS DEEP RIDGING WORKS INTO THE SOUTHEAST STATES ON
SATURDAY AND LINGERS THROUGH MONDAY NIGHT.  A SERIES OF STRONG MID
LEVEL SHORTWAVES WILL FLOW INTO THE WESTERN STATES AND CENTRAL
PLAINS WEDNESDAY THROUGH FRIDAY WITH THE MAIN ASSOCIATED SURFACE
SYSTEM TRACKING NORTHEASTWARD TOWARDS THE GREAT LAKES REGION.  DEEP
RIDGING IS EXPECTED TO REMAIN OVER THE SOUTHEAST STATES
MEANWHILE...BUT THE POSITION OF THE SURFACE RIDGE ALONG THE NORTHERN
GULF WILL PROVIDE FOR AN ONSHORE FLOW THROUGH THE PERIOD.  THIS
PATTERN WILL ALLOW FOR A SEA BREEZE TO DEVELOP DAILY...WHICH MAY
INITIATE CONVECTION ON EACH DAY AS WELL.  GIVEN THAT THE POSITION OF
THE SURFACE RIDGE WILL INFLUENCE THE EXTENT OF SEA BREEZE
DEVELOPMENT AND THE RESULTANT CONVECTION...WILL HOLD OFF ON ANY POPS
THROUGH THE EXTENDED PERIOD FOR NOW.

MARINE...LIGHT TO MODERATE SOUTHWEST WINDS WILL SWITCH TO THE
NORTHWEST AS THE FRONT MOVES THROUGH THE COASTAL WATERS TONIGHT.
OFFSHORE SEAS IN EXCESS OF 7 FEET SHOULD HAVE SUBSIDED TO 4 TO 5
FEET TONIGHT SO EXPECT TO DISCONTINUE SMALL CRAFT ADVISORY.
GENERALLY LIGHT WINDS CONTINUE SUNDAY THROUGH MONDAY AS A DOME OF
HIGH PRESSURE SETTLES INTO THE SOUTHEAST STATES.

FIRE...NO CONCERNS AT THIS TIME.  DRIER AIR FLOWING INTO THE REGION
WILL RESULT IN LOWER AFTERNOON RELATIVE HUMIDITIES...BUT ARE
EXPECTED TO REMAIN JUST ABOVE CRITICAL LEVELS OR AT LEAST NOT
SATISFY DURATION REQUIREMENTS.

.PRELIMINARY TEMPS / POPS...

MOBILE     59 81 57 83 / 30 00 00 00
PENSACOLA  62 80 60 81 / 30 00 00 00
DESTIN     65 78 63 79 / 30 00 00 00
EVERGREEN  56 80 53 81 / 30 00 00 00
WAYNESBORO 55 80 53 81 / 20 00 00 00
CAMDEN     55 80 53 81 / 20 00 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 25, 5:18 AM CDT, 12 hours 52 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
518 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

AS A SURFACE FRONTAL BOUNDARY MOVES SLOWLY EAST OUT OF EAST TEXAS
TODAY...ALONG WITH COLD TEMPERATURES HIGH IN THE ATMOSPHERE SWINGING
ACROSS...THE MOIST AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME
QUITE UNSTABLE THROUGH THE DAY.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. ALTHOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY...THE MAIN THREAT
IN STORMS THAT INTENSIFY TO SEVERE LEVELS LOOKS TO BE DAMAGING
DOWNBURST WINDS AND LARGE HAIL.

THE SEVERE WEATHER THREAT ENDS TONIGHT AS THE FRONT MOVES EAST
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED TODAY OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE. /10

In the hours before

Special weather statement, Apr 25, 4:30 PM CDT, 1 hour 40 minutes before
ALZ051>055-MSZ067-075-076-079-252300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT FRI APR 25 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI UNTIL 600 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR ALBERTA IN CHOCTAW COUNTY TO NORTH OF BUTLER
TO JUST NORTH OF NEW AUGUSTA.  THIS LINE WAS DRIFTING SOUTH AND
SHOULD BE FROM NEAR CAMDEN TO WAYNESBORO TO BEAUMONT BY 530 PM.

THE PRIMARY THREATS FROM THIS LINE OF STORMS WILL BE REGULAR MARBLE
SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.  FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL ALSO OCCUR WITH THESE STORMS.  PEOPLE
PLANNING ON OUTDOOR ACTIVITIES THIS EVENING SHOULD KEEP AN EYE ON
THE SKY FOR APPROACHING STORMS.  SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORMS HAVE PASSED.

SOME OF THESE STORMS MAY BECOME SEVERE WITHIN THE NEXT HOUR AND
PEOPLE IN THESE AREAS SHOULD BE READY TO TAKE COVER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:09 AM CDTSevere Thunderstorm WarningMOBChoctaw36 min
Apr 25, 1:36 AM CDTSevere Thunderstorm WarningMOBWilcox24 min
Apr 25, 1:59 AM CDTTornado WarningMOBWilcox31 min
Apr 25, 2:21 AM CDTSpecial Marine WarningMOB24 min
Apr 25, 5:10 AM CDTSpecial Marine WarningMOB110 min
Apr 25, 5:10 AM CDTSpecial Marine WarningMOB110 min
Apr 25, 6:25 AM CDTTornado WarningMOBCovington35 min
Apr 25, 6:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 25, 6:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 25, 4:36 PM CDTSevere Thunderstorm WarningMOBChoctaw54 min
Apr 25, 5:28 PM CDTSevere Thunderstorm WarningMOBWashington47 min
Apr 25, 5:42 PM CDTSevere Thunderstorm WarningMOBWilcox63 min
Apr 25, 6:50 PM CDTSevere Thunderstorm WarningMOBMobile40 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.